Montana, 2005

Flooding in Montana, May 11, 2005

May 11, 2005 · NWS BYZ · 4 events in 4 counties and zones

County Road 12 washed out by Hump Creek flooding; Bridge out on North Yellowstone Trail in Greycliff. Road damaged by flooding on Old Boulder Road; West Fork of the Stillwater River flooded parts of Stillwater River Road west of Beehive; Bridger Creek in Greycliff flooded out of its banks along County Road 14; Pryor Creek was out of it's banks and was flooding basements in the area; Highway 78…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

County Road 12 washed out by Hump Creek flooding; Bridge out on North Yellowstone Trail in Greycliff. Road damaged by flooding on Old Boulder Road; West Fork of the Stillwater River flooded parts of Stillwater River Road west of Beehive; Bridger Creek in Greycliff flooded out of its banks along County Road 14; Pryor Creek was out of it's banks and was flooding basements in the area; Highway 78 was under a foot of water in places between Absarokee and Red Lodge; Significant flooding occurring along Red Lodge Creek, Willow Creek, Volney Creek, and Cottonwood Creek. At least a dozen roads under water or washed out in Carbon County; Cottonwood Creek flooded in the Roberts area; Minor flooding in Roberts

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 10, 8:31 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, May 10, 8:31 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
931 PM MDT TUE MAY 10 2005

.SHORT TERM...VALID FOR WED AND THU...

A VERY WET NIGHT SO FAR ACROSS SOUTHERN MONTANA AND NORTHERN
WYOMING. RECEIVING REPORTS FROM BEARTOOTH FOOTHILLS OF OVER 2
INCHES OF PRECIPITATION OVER THE PAST 24 HOURS WHICH LINES UP
NICELY WITH RADAR ESTIMATES FOR THAT AREA. HAVE ISSUED A SMALL
STREAM FLOOD WARNING FOR THIS AREA WITH SEVERAL MORE INCHES OF
PRECIPITATION EXPECTED OVER THE NEXT 24 HOURS IN THIS
AREA...ALTHOUGH WITH DEW POINTS DROPPING TO AROUND FREEZING IN
THE NYE TO RED LODGE AREA RIGHT NOW WILL SEE A CHANGE OVER TO SNOW
IN THE NEXT SEVERAL HOURS. PRECIPITATION TOTALS UP TO ALMOST AN
INCH IN THE SHERIDAN AREA WITH SNOW BEING REPORTED IN THE BIG
HORNS. EXPECT SNOW LEVELS TO DROP TO 5500 FEET OVERNIGHT. DRIER
COOLER AIR IS WORKING ITS WAY SLOWLY TO THE SOUTH THROUGH NORTHERN
MONTANA AT THIS TIME. TIMING ON ITS ARRIVAL IS TRICKY AND A FEW
HOURS ONE WAY OR ANOTHER WILL HAVE A BIG IMPACT ON SNOW TOTALS.
LATEST NAM STILL INDICATING TEMPERATURES TO DROP TO AROUND
FREEZING AROUND SUNRISE IN MOST LOCATIONS. IN KEEPING WITH THIS
THOUGHT ADJUSTED TEMPERATURES UP IN MANY LOCATIONS TONIGHT AND
WENT WITH 0 TO 2 DEGREE DIURNAL FOR TOMORROW...EXPECT TEMPERATURES
TO DROP DURING THE MORNING ALL LOCATIONS FROM THE PREDICTED HIGHS.
LEFT WSW IN TACT ALONG WITH SNOW ACCUMULATIONS. INCREASED QPF
TONIGHT BASED ON RADAR TRENDS. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

HYDROLOGIC ISSUES...RAINFALL AMOUNTS OF 2-4 INCHES LAST WEEKEND
OVER PORTIONS OF SC/SE MT AND SHR CO WY HAS AIDED IN KEEPING THE
GROUND SATURATED AND LOCAL AREAS OF PONDING WATER/FLOODING OVER
THE WEEKEND. WEEKEND RAINFALL AMOUNTS OF 2-4 INCHES OVER THE
AFOREMENTIONED AREA COMBINED WITH THE INCOMING STORM SYSTEM AND
THE FACT THE GROUND REMAINS VERY SATURATED HAS PROMPTED THE
ISSUANCE OF A FLOOD WARNING FOR THE FOLLOWING AREAS: SOUTHERN BIG
HORN COUNTY...SOUTHERN ROSEBUD COUNTY AND POWDER RIVER COUNTY IN
MONTANA AND FOR SHERIDAN COUNTY IN WYOMING. THESE AREAS WILL
LIKELY BE HIT THE HARDEST WITH THE INCOMING STORM WITH AN
ADDITIONAL 2-4 INCHES OF RAIN FOLLOWED BY 10-15 INCHES OF SNOW.
THE WEATHER PATTERN THEN CHANGES AS THE RIDGE MOVES INTO THE
REGION TOWARD THE WEEKEND...TEMPS WILL WARM QUICKLY AND SNOW WILL
BEGIN TO MELT WITH WATER MOVING OUT OF THE AREA FAST. THE PRESENT
FLOOD WARNING ISSUANCE REMAINS IN EFFECT UNTIL NOON FRIDAY. FLOOD
STATEMENTS WILL BE ISSUED ON A ROUTINE BASIS UNTIL THE FLOOD
THREAT HAS ENDED. SPRINGER
....................................................................
VERY MINIMAL CHANGES TO THE EXTENDED PACKAGE TODAY. MODELS APPEAR
TO BE IN AGREEMENT IN WARMING THE REGION UP OVER THE WEEKEND AND
NEW GUIDANCE HAS NUMBERS WARMER THAN WHAT WAS PREVIOUSLY FCST.
BASED ON THE QUICK MOVEMENT OF THE RIDGE AND THE 500MB HEIGHTS
INCREASING DECIDED TO TWEAK TEMPS UP OVER SC/SE MT AND NC WY BY
ABOUT 3 DEGREES OVER THE ENTIRE GRID. DID NOT BUY INTO THE 9-12
DEGREE INCREASE AS THE MODELS HAD SUGGESTED BUT DID TREND UPWARD.
WITH THAT IN MIND ALSO TRENDED TEMPS UP A COUPLE DEGREES GOING
INTO THE NEW WORK WEEK. OTHERWISE GOING FCST WAS IN GOOD SHAPE AND
CONCENTRATED EFFORTS ON HELPING SHORT TERM FCSTR. SPRINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 038/038 026/039 033/063 039/068 042/071 045/068 045/069
    ++/S    86/O    22/W    00/B    00/B    00/B    00/B
LVM 036/036 026/042 032/063 039/064 036/066 040/063 038/065
    ++/S    64/O    22/W    00/B    01/B    12/W    11/B
HDN 037/038 027/039 034/062 039/070 040/070 045/069 045/069
    ++/S    87/O    22/W    00/B    00/B    00/B    00/B
MLS 034/037 028/040 033/058 037/069 042/071 045/071 045/071
    ++/S    86/O    33/W    00/B    00/B    00/B    00/B
4BQ 036/037 027/039 032/058 036/068 040/069 045/071 045/071
    ++/S    97/O    33/W    00/B    00/B    00/B    00/B
BHK 033/036 028/037 033/056 036/067 040/068 043/070 043/070
    ++/S    87/O    43/W    00/B    00/B    00/B    00/B
SHR 038/039 023/036 032/059 037/068 037/070 041/069 041/069
    ++/S    +7/O    33/W    00/B    00/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
      ZONES 28-41-63-65.
     WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM
      MDT THURSDAY FOR ZONES 29>39-42-56>58-66-68.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
      ZONE 67.
     FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONES 036-038-
      058.
WY...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM
      MDT THURSDAY FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
      ZONE 98.
     FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONE 099.
&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 10, 9:15 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1015 PM MDT TUE MAY 10 2005

MTZ067-068-WYZ098-120430-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER
THE REGION THROUGH THURSDAY MORNING. SNOW WILL BECOME HEAVY AT
TIMES LATE TONIGHT THROUGH WEDNESDAY NIGHT. AS A RESULT WINTER
STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ
FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-040-063>065-120430-
SOUTHERN WHEATLAND-NORTHERN PARK-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW OVERNIGHT
WITH 2 TO 4 INCHES OF SNOW EXPECTED. AS A RESULT WINTER WEATHER
ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR
DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER WEATHER ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE
LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035-037-042-057-120430-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
CARTER-GOLDEN VALLEY-NORTHERN BIG HORN-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE OVER TO SNOW LATE
TONIGHT AND BECOME HEAVY AT TIMES THROUGH WEDNESDAY NIGHT. AS A
RESULT WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ034-036-038-039-041-056-058-066-WYZ099-120430-
NORTHERN STILLWATER-POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-SOUTHERN ROSEBUD-
BEARTOOTH FOOTHILLS-SHERIDAN FOOTHILLS-
1015 PM MDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT
A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW LATE TONIGHT
AND BECOME HEAVY AT TIMES THROUGH WEDNESDAY NIGHT. AS A RESULT
WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST
GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

IN ADDITION TO THE HEAVY SNOW...HEAVY RAIN THIS EVENING WILL
COMBINE WITH THE HEAVY WET SNOW TO PROVIDE 2 TO 3 INCHES OF LIQUID
PRECIPITATION OVER THE NEXT 48 HOURS. THIS PRECIPITATION ON TOP
OF ALREADY SATURATED SOIL FROM LAST WEEKENDS STORM SYSTEM WILL
PRODUCE FLOODING IN SOME AREAS. AS A RESULT FLOOD WARNINGS ARE IN
EFFECT. PLEASE REFER TO THE LATEST GTFFLWBYZ FOR THE LATEST
FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINTER STORM WARNINGS AND FLOOD WARNINGS ARE IN EFFECT. PLEASE
REFER TO THE LATEST GTFWSWBYZ...GTFFLWBYZ AND GTFFLSBYZ FOR
DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Beartooth Foothills

When
May 11, 1:45 AM MST to 12:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Flood, Northern Sweet Grass

When
May 11, 1:45 AM MST to 12:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.583, -110.150

Flood, Red Lodge Foothills

When
May 11, 1:45 AM MST to 12:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Flood, Southern Big Horn

When
May 11, 1:45 AM MST to 12:00 PM MST
Where
Southern Big Horn forecast zone
Reported by
TRAINED SPOTTER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450411, 5450412, 5450413, 5450414.